Severe Sprue-Like Enteropathy and Colitis due to Olmesartan: Lessons Learned From a Rare Entity
Olmesartan is an angiotensin II receptor blocker (ARB) drug approved in 2002 for the treatment of hypertension. Since 2012, there have been reports of a rare adverse effect suspected to be related to its use. The author presents a case of a 63-year-old female with refractory gastrointestinal (GI) symptoms including diarrhea with associated weight loss and severe electrolyte abnormalities necessitating hospitalization. An extensive inpatient evaluation ensued and was initially unremarkable. Esophagogastroduodenoscopy (EGD) discovered an endoscopically normal duodenum that was biopsied and notably revealed villous atrophy and intraepithelial lymphocytosis. Colonoscopy was normal appearing though biopsy findings were significant for nonspecific colitis. The endoscopy findings in the setting of the clinical presentation confirmed the diagnosis of olmesartan-associated enteropathy (OAE). Clinical improvement was noted after cessation of olmesartan and histological resolution was confirmed with repeat EGD post-discharge.
Bashari DR. Severe Sprue-Like Enteropathy and Colitis due to Olmesartan: Lessons Learned From a Rare Entity. Gastroenterology Res. 2020 Aug;13(4):150-154. doi: 10.14740/gr1301. Epub 2020 Aug 14. PMID: 32864026; PMCID: PMC7433370.